From Toronto, Canada:
I am a 44 year old who has diabetes and has been on insulin three times daily for 25 years. I am in general good health, and while I have always had a problem with "lows", the way I feel when I have them during exercise has changed. I really love to exercise, but the lows are turning me off. I feel like I am short of breath, and they drop so quickly! Any suggestions?
Any complaints of shortness of breath during exercise, particularly in someone with longstanding diabetes, should be further evaluated to rule out coronary artery disease. A graded exercise test or thallium stress test should be performed to accomplish this. Those of us with diabetes do not always have the "typical" symptoms of chest pressure or left arm discomfort that can indicate heart disease in the general population, and by the nature of our diabetes, we are at four times the increased risk for heart disease. Please do not hesitate in following up with your physician.
Addressing frequent lows can be done with a combination of insulin dosage adjustments and increased carbohydrate intake prior to exercise. You don't specify what your current insulin regimen is, but due to the frequency of your hypoglycemia, and the hypoglycemia unawareness which you describe, it does sound like an adjustment in dosage may help. Work with your diabetes physician/team to accomplish this.
Blood glucose monitoring pre and post exercise should assist you in determining the average change in blood sugar relative to your exercise routine. This will allow you to learn how much carb intake is required prior to exercise to balance this out. You may also find some of the extended-action carbohydrate bars currently marketed (such as Extend) to be of some value for you. For more information on Extend you can visit their website.
Most importantly, contact your physician regarding your shortness of breath symptoms.
Original posting 6 Apr 2002
Posted to Exercise and Sports
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.